Kansas, 2009

High Wind in Kansas, April 4, 2009

April 4, 2009 · NWS DDC · 3 events in 2 counties and zones

A strong low pressure system and cold front produced some early morning high wind gusts in the far southwest corner of Kansas.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DDC wrote it up.

A strong low pressure system and cold front produced some early morning high wind gusts in the far southwest corner of Kansas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Apr 4, 2:25 AM CST, 4 hours 17 minutes earlier.

Area forecast discussion, Apr 4, 2:25 AM CST, 4 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
325 AM CDT SAT APR 4 2009

.DISCUSSION...

DAYS 1-2...

THE MAIN FORECAST FOCUS WILL BE ON THE CHANCE FOR PRECIP THROUGH
TONIGHT, HIGH WINDS, AND TEMPERATURES.

WV IMAGERY AND 00Z UPPER AIR ANALYSIS INDICATES A STRONG UPPER LEVEL
TROUGH OF LOW PRESSURE MOVING EAST INTO THE FOUR CORNERS REGION.
A +90KT UPPER LEVEL JET IS DIVING SOUTHEAST ACROSS THE PACIFIC
NORTHWEST AND DOWN ACROSS CALIFORNIA BEFORE JOINING WITH A
SUBTROPICAL JET STREAMING EAST ACROSS THE GULF OF CALIFORNIA AND
INTO THE SOUTH PLAINS. A SURFACE LOW CONTINUES TO STRENGTHEN IN
EASTERN COLORADO.

SHORT RANGE MODELS ARE IN GENERAL AGREEMENT INDICATING THE STRONG
UPPER LEVEL TROUGH CONTINUING TO MOVE EAST TODAY BEFORE CLOSING OFF
ACROSS SOUTHERN COLORADO AND LIFTING NORTHEAST ACROSS WESTERN KANSAS
EARLY THIS EVENING. AS IT DOES SO, IT WILL BRING THE POSSIBILITY FOR
SOME PRECIP ACROSS PORTIONS OF WESTERN KANSAS. THE STRONG SURFACE
LOW IN EASTERN COLORADO WILL EDGE INTO WESTERN KANSAS EARLY THIS
MORNING AND MOVE NORTHEAST INTO NORTH CENTRAL KANSAS BY THIS
EVENING. HOWEVER, ALL MODELS REMAIN CONSISTENT KEEPING THE LOW
LEVELS FAIRLY DRY ACROSS SOUTHWEST KANSAS WHILE GULF MOISTURE IS
DRAWN NORTHWARD INTO EASTERN KANSAS AND WRAPPING UP AROUND THE
SURFACE LOW. THE NAM, GFS, AND UKMET ALL CONTINUE TO AGREE SHOWING A
VERY STRONG H5 VORT MAX INTENSIFYING AS IT LIFTS NORTHEAST ACROSS
SOUTHWEST KANSAS LATE THIS MORNING THROUGH EARLY THIS
AFTERNOON...NOT TO MENTION A BAND OF STRONG VERTICAL LIFT ON THE
NORTH SIDE OF THE UPPER LOW. AGAIN, LOW LEVEL MOISTURE WILL BE
FAIRLY LIMITED AND THE STRENGTH (+130KT) OF THE UPPER LEVEL JET WILL
REMAIN SOUTH ACROSS TEXAS, BUT THE POSSIBILITY FOR SOME SHOWER
ACTIVITY DOES EXIST ACROSS THE FORECAST AREA BY THIS AFTERNOON AND
INTO THE EVENING HOURS, ESPECIALLY ACROSS MORE NORTHERN PORTIONS OF
THE CWA. ALTHOUGH, WITH SURFACE DEWPOINTS REMAINING PRIMARILY BELOW
40F, ANY SHOWER DEVELOPMENT WOULD BE ELEVATED WITH SOME PRECIP
POSSIBLY EVAPORATING BEFORE REACHING THE GROUND. THE POSSIBILITY
FOR PRECIP WILL CONTINUE MAINLY ACROSS OUR NORTH TONIGHT IN
WRAPAROUND CONDITIONS AS THE SURFACE LOW CONTINUES TO TRACK EAST-
NORTHEAST INTO NORTHERN MISSOURI BY EARLY SUNDAY MORNING. STRONG
COLD AIR ADVECTION WILL SET IN QUICKLY ACROSS WESTERN KANSAS IN
WAKE OF THE DEPARTING SURFACE LOW, SO A SWITCHOVER TO SNOW WILL BE
POSSIBLE AFTER MIDNIGHT FOR ANY FALLING PRECIP. ANY LINGERING SNOW
SUNDAY MORNING WOULD QUICKLY END BY MID DAY AS THE UPPER LEVEL
SYSTEM QUICKLY EXITS THE REGION. PLAN TO STAY WITH SLIGHT POPS SOUTH
AND CHANCE POPS ACROSS OUR NORTH AS A RESULT OF THE LIMITED LOW
LEVEL MOISTURE AND THE BEST UPPER LEVEL SUPPORT FOR THIS SYSTEM
REMAINING JUST ALONG OUR NORTHERN AND NORTHEASTERN FRINGE.

NEXT WILL BE THE ISSUE OF STRONG NORTHWESTERLY WINDS BEHIND THE
FRONT. ALL SHORT RANGE MODELS AGREE INDICATING THE COLD FRONT
SURGING SOUTHEAST INTO NORTHWESTERN KANSAS BY EARLY AFTERNOON AS THE
SURFACE LOW SLIDES EAST-NORTHEAST ACROSS WESTERN KANSAS. THE COLD FRONT
WILL CONTINUE SOUTHEAST ACROSS AND THROUGH THE CWA BY EARLY THIS
EVENING RESULTING IN STRONG SOUTHERLY WINDS SWITCHING TO THE
NORTHWEST BEHIND THE FRONT. BOTH THE GFS AND NAM INDICATE A
TIGHTENING PRESSURE GRADIENT ON THE BACKSIDE OF THE SURFACE LOW
WITH H85 WINDS OF 40-45KT ACROSS MUCH OF THE CWA SHORTLY AFTER
FROPA. AT H7, THE GFS SHOWS WINDS AROUND 35-40KT ACROSS MOST OF
THE CWA WHILE THE NAM INDICATES HIGHER SPEEDS OF 50KT ACROSS MORE
CENTRAL PORTIONS OF THE CWA. THE TIMING OF THE FROPA COULD PLAY A
FACTOR AS WELL WITH THE FRONT PUSHING ACROSS THE CWA DURING THE
AFTERNOON PEAK HEATING PERIOD JUST AHEAD OF THE FRONT. WE WILL
CERTAINLY SEE WIND ADVISORY CRITERIA BUT THE QUESTION WILL BE ON
WHETHER WE REACH HIGH WIND WARNING CRITERIA OR NOT. CONSIDERING A
HIGH END WIND ADVISORY AT THE VERY LEAST AND WILL PASS ALONG
CONCERNS TO THE NEXT SHIFT. ALSO CONSIDERED A RED FLAG WARNING FOR
OUR MOST SOUTHEASTERN COUNTIES. RELATIVE HUMIDITIES LOOK TO DROP
NEAR TO BELOW 15 PERCENT BUT ITS QUESTIONABLE IF THE DURATION
WILL BE FOR THE THREE HOUR CRITERIA. SECONDLY, THIS IS THE SAME
GENERAL VICINITY WHERE QUITE A BIT OF PRECIPITATION HAS BEEN
RECEIVED IN THE LAST WEEK OR SO INCLUDING IN EXCESS OF ONE FEET OF
SNOW. WILL MENTION WILDFIRE DANGER CAUTION IN THE HWO.

HIGH TEMPERATURES WILL BE A CHALLENGE TODAY DUE TO THE TIMING OF THE
COLD FRONT AS IT MOVES ACROSS SOUTHWEST KANSAS THIS AFTERNOON. THE
NAM, GFS, AND UKMET SHOW TEMPERATURES AT H85 AROUND 5-8C ALONG THE
NORTHWESTERN BORDER AROUND MID DAY AS THE FRONT BEGINS TO PUSH
THROUGH WITH NEAR 13C IN THE EXTREME SOUTHEAST. EXPECT HIGHS UP INTO
THE 50S(F) NORTHWEST...ESPECIALLY WITH CLOUDS INCREASING AS THE
FRONT BEGINS TO PUSH THROUGH...TO THE UPPER 60S(F) TO NEAR 70F IN
THE SOUTHEAST WHERE FROPA WILL TAKE PLACE LATE IN THE AFTERNOON TO
POSSIBLY VERY EARLY EVENING. TONIGHT WILL BE COLD AS STRONG COLD AIR
ADVECTION SETS UP ACROSS WESTERN KANSAS OVERNIGHT DROPPING
TEMPERATURES AT H85 DOWN TO AROUND 8C BELOW ZERO ACROSS OUR NORTH TO
5C BELOW ACROSS OUR SOUTH. EXPECT LOWS MAINLY DOWN INTO THE 20S(F)
ACROSS THE CWA WITH A FEW LOWER 30S(F) POSSIBLE SOUTHEAST. HIGHS
WILL BE BELOW THE NORMAL SEASONAL AVERAGE SUNDAY AS A LOW LEVEL
NORTHERLY FLOW KEEPS TEMPERATURES AT H85 DOWN AROUND JUST BELOW 0C
ACROSS THE NORTH AND EAST TO NEAR 0C IN OUR EXTREME SOUTHWEST. EXPECT
HIGHS ONLY UP INTO THE 40S(F) ACROSS MUCH OF THE CWA SUNDAY WITH
ONLY UPPER 30S(F) POSSIBLE NORTH. LOW TEMPERATURES SUNDAY NIGHT WILL
REMAIN WELL BELOW NORMAL AS WELL WITH THE HELP OF CONTINUED NORTH
TO NORTHWEST WINDS. TEMPERATURES AT H85 WILL BE BACK DOWN AROUND
5C BELOW ZERO ACROSS MUCH OF THE CWA. EXPECT LOWS DOWN INTO THE
20S(F) WITH A FEW UPPER TEENS(F) POSSIBLE AS WELL. PLAN TO MAKE A
FEW SLIGHT CHANGES TO TEMPERATURES TODAY DUE TO THE FROPA WITH NO
SIGNIFICANT CHANGES ELSEWHERE.

DAYS 3-7...

THE MAIN FORECAST CONCERNS FOR THIS EXTENDED PERIOD ARE TEMPERATURES
WITH SOME MODEL DIFFERENCES IN SHORTWAVE PATTERN.

UPPER TROUGH IN THE EASTERN CONUS MOVES EAST ALLOWING NORTHWEST FLOW
OVER THE PLAINS INTO WEDNESDAY AHEAD OF WESTERN CONUS SHORTWAVE
TROUGH. GFS STILL ODD MODEL OUT IN BRINGING THE NEXT SHORTWAVE
TROUGH OUT FASTER BY ABOUT 12 HOURS OR 12Z THURSDAY THAN THE
CANADIAN AND NEW ECMWF. THEREFORE WILL CONTINUE TO HEDGE TOWARD
WARMER SOLUTIONS OF THOSE MODELS. STILL LEFT SOME SMALL POPS FOR
LIQUID GOING ON THURSDAY INTO EARLY FRIDAY. GFS PAINTS 3 TO 6 INCHES
OF SNOW WHICH LOOKS UNLIKELY WHILE ECMWF 850MB TEMPS STAY WELL ABOVE
ZERO CELSIUS.

FOR TEMPERATURES LOOKS LIKE MONDAY AND TUESDAY MORNINGS WILL BE THE
COLDEST WITH LOWS IN THE 20S, THEN WARMING INTO THE 30S FOR LOWS
INTO THE END OF THE WEEK. HIGHS WARM FROM THE MID 40S ON MONDAY AND
INTO THE 60S TO AROUND 70 FOR TUESDAY AND WEDNESDAY AHEAD OF UPPER
WAVE. HIGHS COOL BACK TO THE 50S FOR THURSDAY AND FRIDAY.

&&

.AVIATION...

STRONG WINDS WILL BE THE MAIN CONCERN THIS MORNING AND INTO SUNDAY
MORNING. AS STRONG SURFACE LOW MOVES ACROSS SOUTHWEST KANSAS TODAY
DEEP MIXING WILL ALLOW WEST TO NORTHWEST WINDS OF 30 TO 45KTS BY
LATE MORNING AND INTO THE AFTERNOON. THEN BEHIND THE UPPER LOW
NORTHWEST WINDS STAY UP OVERNIGHT AND INTO SUNDAY MORNING OF 22 TO
35KTS WITH GOOD COLD AIR ADVECTION. LOOK FOR A FEW VIRGA SHOWERS
LATE THIS AFTERNOON INTO EARLY EVENING FROM GARDEN CITY TO HAYS WITH
VFR CONDITIONS. ALSO A FEW SNOW SHOWERS ARE POSSIBLE IN THE HAYS
AREA AFTER MIDNIGHT WITH A FEW MVFR CIGS.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  65  28  43  25 /  10  10   0   0
GCK  61  26  43  23 /  20  20  10   0
EHA  63  27  45  25 /  20  10   0   0
LBL  66  28  46  25 /  10  10   0   0
HYS  65  27  38  23 /  30  40  20   0
P28  72  31  44  26 /  10  10  10   0

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY FROM 10 AM CDT /9 AM MDT/ THIS MORNING TO 1 AM CDT
/MIDNIGHT MDT/ SUNDAY FOR KSZ030-031-043>046-061>066-074>081-
084>090.

&&

FN32/06/06
Hazardous weather outlook, Apr 4, 2:58 AM CST, 3 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
358 AM CDT SAT APR 4 2009

KSZ030-031-043>046-061>066-074>081-084>090-051000-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
358 AM CDT SAT APR 4 2009 /258 AM MDT SAT APR 4 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT

STRONG WEST TO SOUTHWEST WINDS ARE EXPECTED TO DEVELOP BY LATE
THIS MORNING AS A STRONG COLD FRONT APPROACHES FROM THE NORTHWEST.
WIND SPEEDS WILL INCREASE TO 25 TO 35 MPH BY LATE THIS MORNING. AS
THE COLD FRONT PUSHES THROUGH SOUTHWEST KANSAS THIS
AFTERNOON...WINDS WILL SWITCH TO THE NORTHWEST WITH INCREASING
SPEEDS OF 30 TO 40 MPH AND GUSTS TO 55 MPH. OUTDOOR BURNING IS
DISCOURAGED.

RAIN SHOWERS ALONG WITH A POSSIBLE ISOLATED THUNDERSTORM OR TWO WILL
BE POSSIBLE THIS AFTERNOON...MAINLY NORTH OF A LINE FROM ULYSSES
TO DODGE CITY TO SAINT JOHN. ANY DEVELOPING STORM IS NOT EXPECTED
TO BECOME SEVERE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

32

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 high wind. Local standard time, as filed.

High Wind, Morton

When
April 4, 6:42 AM CST
Where
Morton forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
Broadcast Media
Coordinates
37.191, -101.799 (the zone’s center; the record gives no point)

A 60 mph wind gusts was reported from a weather lab at the Elkhart middle school.

High Wind, Seward

When
April 4, 9:55 AM CST
Where
Seward forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
AWOS
Coordinates
37.193, -100.851 (the zone’s center; the record gives no point)

A 59 mph wind gust was recorded at the Liberal airport.

High Wind, Seward

When
April 4, 9:55 AM CST
Where
Seward forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
AWOS
Coordinates
37.193, -100.851 (the zone’s center; the record gives no point)

A 59 mph wind gust was recorded at the Liberal airport.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2009Every state in 2009This day in weather historyWarnings in Kansas, April 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 168646, 168647, 168648.